Reaction Problems with Prescriptions

Posted by: The Bristal

Dear Maryellen,

My mom takes quite a regimen of drugs. I ask her doctor all the time to be sure about the mix, but I often wonder if there are dangers between certain combinations. Are there common reaction problems I should look out for? -Theresa, Floral Park, NY

Dear Theresa,

It’s a great question, because every year, especially among the elderly, there seem to be more and more accidental conditions being caused by bad reactions between drugs – or what are called contraindications. Of course, I need to be careful here, Terry, since I am neither a pharmacist nor a pharmacologist, but there is one issue that frequently arises, and it just might apply to your mom.

Studies have demonstrated that seniors who take blood pressure drugs, called calcium channel blockers, may experience severe drops in blood pressure if they are also being given antibiotics at the same time. These are not inconsequential dips; pressure can drop low enough to land elderly patients in the hospital. Researchers warn that mixing such brands as Norvasc, Procardia or Cardizem, to name just a few well-known blood pressure meds, with popular antibiotics like E-Mycin or Biaxin, could result in dangerous drops in blood pressure. The active ingredients in these classes of meds don’t act well when mixed, so that’s certainly something to keep on your radar.

Reuters Health has advised that in cases where blood pressure meds and antibiotics must be administered simultaneously, the antibiotic Zithromax should be chosen over the others; it doesn’t appear to present the same contraindications. Terry, please bear in mind, I am only sharing the results of studies I’ve read, and I am not endorsing any one brand of medication over another. Clearly, the best advice will always come directly from your mom’s doctors and pharmacists. I applaud you for raising the question, however, because we all need to be our own best advocates as responsible and knowledgeable healthcare consumers. Thanks for the question, and my best to you and your mom.

Regards,
Maryellen McKeon

*Source: McKnight’s Online, 1/19/11

Posted by: